Missouri, 2023

Hail and Damaging Winds in Missouri, March 31, 2023

March 31, 2023 · NWS EAX · 40 events in 21 counties and zones

A highly-anticipated regional severe weather outbreak was forecast and occurred during the afternoon and evening of March 31st. Convective initiation initially occurred relatively early (7-9 am) in southeast Kansas and evolved into east central Kansas into west central Missouri.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A highly-anticipated regional severe weather outbreak was forecast and occurred during the afternoon and evening of March 31st. Convective initiation initially occurred relatively early (7-9 am) in southeast Kansas and evolved into east central Kansas into west central Missouri. These storms were generally elevated, posing a hail threat while rapidly moving off to the northeast at 65 mph. A new line of scattered storms developed around midday and quickly matured into several long-lived supercells. Significant hail near 3.00 was reported near Fayette, MO.

Towards the end of the severe weather, very deep mixing occurred behind the dryline, leading to strong wind gusts at the surface. The gusts may have also been enhanced by virga/light showers, aiding downward momentum. Multiple non-thunderstorm wind gusts in excess of 58 mph, with multiple damage reports were received, including the KC Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 31, 5:41 AM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Mar 31, 5:41 AM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
641 AM CDT Fri Mar 31 2023

.Update...
Issued at 631 AM CDT FRI MAR 31 2023

A short wave trough embedded within the southwesterly flow aloft
is making its way toward the forecast area early this morning. The
features of this wave are pretty subtle, but there does appear to
be a response from this wave occurring in south central  Kansas,
where deep-ish convection is currently taking place. As this wave
moves closer expect coverage in thunderstorms to increase, with
scattered convection moving through eastern Kansas and western
Missouri through the morning hours. Forecast soundings indicate a
good inversion in place despite the good early morning mixing, but
this should keep this morning convection elevated. MU CAPE around
1500 to 2000 J/kg and effective deep layer shear around 40 kts
will be plenty to support organized and robust updrafts. The
primary concern with this morning round of storms will be hail,
likely around quarter-sized, but with the low levels decently
mixed and already gusting near 40 mph it will not take much to
increase wind speed beyond severe thunderstorm criteria of 60 mph.
Tornadoes with the morning activity are unlikely and will probably
be relegated to any afternoon thunderstorms that form in a warmer
and better mixed environment.

&&

.Discussion...
Issued at 326 AM CDT FRI MAR 31 2023

Overview:

1. High wind warning issued for today for winds gusting as high as
60 mph this afternoon.

2. Severe storms expected to develop across central Missouri and
track northeast this afternoon. Even stronger wind gusts along with
hail can be expected in some storms. A tornado cannot be ruled out.

3. A Red Flag Warning has been issued for western parts of the area
where strong winds will combine with relative humidities below
30% later this afternoon.

Today:

A very active forecast in the next 24 hours. An intense upper low
will push to the northeast of the area today and will bring
multiple hazards to the area as it passes. Overnight we saw rounds
of showers and a few thunderstorms as isentropic ascent occurred
over the area. In addition, winds remained quite strong through
the overnight as an intense low level jet developed and mixing
continued through the overnight. Gusts up to 45 mph will continue
to be possible as we head toward daybreak.

As the sun rises our attention will turn to a deepening surface
low in eastern Nebraska tracking east into Iowa through the day.
As it shifts east expect winds to further increase as strong
upper winds continue to mix down along with a tightening surface
gradient ahead of the approaching system. Expect winds to gust as
high as 55-60 mph from the late morning through the afternoon,
especially in locations east of highway I-35 and south of the KC
Metro. With these strong winds expected, have upgraded parts of
the area to a High Wind Warning. In addition to the strong winds,
thunderstorms development looks possible by late morning across
the area, primarily east of the KC Metro. A few short term models
hint at the potential for early morning convection which would
likely remain elevated until later in the day. In general though,
leaning toward the solution of slightly later storm development
closer to noon time when we can reach convective temperatures.
Expect some storms to be strong to severe with afternoon CAPE of
1000-2000 J/Kg and bulk shear of 50+ knots. Initially, storm mode
looks to be supercellular, especially farther north closer to the
low. Wind profiles look primarily unidirectional, but a slight
turn in the low levels leave a non zero tornado risk in our far
northeastern counties. This would include the Kirksville,
Chillicothe, and Moberly area. Storms will likely not remain
discrete too long with a merge to a line of storms possible as
the storms move out of the area and the cold front approaches. In
addition to a tornado threat, the biggest threat would be severe
winds with any storm that develops. With winds already quite
strong, it won't take much to mix down even stronger severe winds
with a few of theses storms. Large hail also can be expected,
especially early on when updrafts are more discrete. Storms are
expected to quickly shift east of the area by mid to late
afternoon.

Winds will remain gusty after the passage of the cold front in the
afternoon. Behind the front, a much drier air mass will quickly
infiltrate the area. Relative humidities will quickly drop into
the 20-30% range and remain there for a few hours. This could lead
to a few hours of elevated fire weather conditions with dry
airmass and wind gusts of 45+ continuing to be possible. With
these concerns, a Red Flag Warning has been issued for western
parts of the area from 1pm through 10pm. There are a few positives
though with greening fuels and recent rainfall. Also, the window
for strong winds and low RH should be limited to a few hours
Friday afternoon, with improving conditions after sunset.

The rest of the forecast:

Winds should remain gusty through the
overnight, but should quickly decrease after sunrise Saturday.
Pleasant weather is expected over the weekend as an upper ridge sets
up over the area. Saturday will see sunny skies with highs in the
50s across the area. Sunday will be even warmer with highs
reaching the low to mid 70s. Above average temperatures are
expected as we head into next week, but we will be looking at
another system bringing additional shower and thunderstorms
chances on Tuesday.

&&

.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 631 AM CDT FRI MAR 31 2023

Strong southerly winds will continue through the rest of the day
with gusts approaching 50 kts. A round of thunderstorms will skirt
the terminals to the south and west, which will put KMCI/KMKC/KIXD
near some quickly moving showers, with KSTJ remaining just to the
north of the area of morning showers. A stiff wind shift occurs
this afternoon with winds coming from the west around 30 to 40 kts
for the remainder of the forecast period.

&&

.Fire Weather...
Issued at 631 AM CDT FRI MAR 31 2023

A Red Flag Warning is issued for this afternoon with relative
humidities dropping to around 25% for western parts of the area.
Additionally, wind will be gusting out of the southwest up to
50mph. Winds will gradually turn to the northwest with gusts
continuing after sunset. Expect RH to improve to 40% and higher
by 10 pm this evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 7 PM CDT this evening for KSZ025-103>105.

     Red Flag Warning from 1 PM this afternoon to 9 PM CDT this
     evening for KSZ025-057-060-102>105.

     Wind Advisory until 1 PM CDT this afternoon for KSZ057-060.

     High Wind Warning from 1 PM this afternoon to 7 PM CDT this
     evening for KSZ057-060.

     Wind Advisory until 10 AM CDT Saturday for KSZ102.

MO...Wind Advisory until 7 PM CDT this evening for MOZ028-029-037.

     Red Flag Warning from 1 PM this afternoon to 9 PM CDT this
     evening for MOZ020>022-028>031-037>039-043>045-053-054.

     Wind Advisory until 1 PM CDT this afternoon for MOZ043-053-054.

     High Wind Warning from 1 PM this afternoon to 7 PM CDT this
     evening for MOZ043-053-054.

     Wind Advisory until 10 AM CDT Saturday for MOZ001>005-011>015-
     020>023-030-031-038-044.

     Wind Advisory from 1 PM this afternoon to 10 AM CDT Saturday for
     MOZ006>008-016-017-024-025-032-033-039-040-045-046.

     Wind Advisory from 7 PM this evening to 10 AM CDT Saturday for
     MOZ054.

&&

Update...Leighton
Discussion...HB
Aviation...Leighton
Fire Weather...HB/Leighton
Hazardous weather outlook, Mar 31, 4:00 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
500 AM CDT Fri Mar 31 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
500 AM CDT Fri Mar 31 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Severe storms are expected later this afternoon, mainly east of
Interstate 35. The best chance for widespread severe storms will be
in central and northeastern Missouri later this afternoon, into the
evening. Tornadoes, strong wind, and large hail will be possible
with this activity.

 Winds out of the south will continue through the day around 30 to 40
mph, with gusts approaching 50 to 60 mph at times. This will combine
with dry conditions to create strong fire weather concerns through
the day and overnight tonight.

Winds continue later tonight, into early Saturday morning out of the
west around 30 to 40 mph, with gusts around 50 mph.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The next chance for thunderstorms comes Monday and Tuesday next week.
Strong to severe storms may be possible on Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 31, 8:11 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
911 AM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HAIL             2 N PLEASANT HILL       38.81N 94.26W
03/31/2023  M0.70 INCH       CASS               MO   NWS EMPLOYEE

&&
Special weather statement, Mar 31, 8:19 AM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
919 AM CDT Fri Mar 31 2023

MOZ044-311445-
Johnson MO-
919 AM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of central Johnson
County through 945 AM CDT...

At 918 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsville, or near Holden, moving northeast at 65 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Warrensburg, Holden, Kingsville, Centerview, Fayetteville, La Tour
and Quick City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3857 9407 3857 9412 3876 9412 3891 9389
      3891 9384 3894 9383 3893 9367 3872 9365
      3856 9406
TIME...MOT...LOC 1418Z 227DEG 55KT 3867 9410

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Blair
Special weather statement, Mar 31, 10:13 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1113 AM CDT Fri Mar 31 2023

MOZ045-311645-
Pettis MO-
1113 AM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of southeastern Pettis
County through 1145 AM CDT...

At 1113 AM CDT, Doppler radar was tracking a strong thunderstorm near
Green Ridge, or near Windsor, moving northeast at 60 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Sedalia, Windsor, Smithton, Green Ridge and Sedalia Memorial Arpt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3862 9351 3893 9305 3860 9307 3851 9336
      3851 9351
TIME...MOT...LOC 1613Z 226DEG 53KT 3856 9344

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Blair
Special weather statement, Mar 31, 10:15 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1115 AM CDT Fri Mar 31 2023

MOZ038-311645-
Lafayette MO-
1115 AM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of eastern Lafayette
County through 1145 AM CDT...

At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm over
Oak Grove, moving northeast at 60 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Higginsville, Waverly, Corder, Alma, Blackburn, Mayview, Dover and
Aullville.

This includes Interstate 70 in Missouri between mile markers 42 and
57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3892 9384 3904 9390 3925 9364 3924 9359
      3921 9355 3921 9348 3905 9349 3894 9368
      3894 9383
TIME...MOT...LOC 1614Z 226DEG 53KT 3895 9381

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Blair
Special weather statement, Mar 31, 10:33 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1133 AM CDT Fri Mar 31 2023

MOZ005-014-311700-
Daviess MO-Harrison MO-
1133 AM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of northern Daviess and
southeastern Harrison Counties through NOON CDT...

At 1133 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pattonsburg, or 12 miles northwest of Gallatin, moving northeast at
45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Gilman City, Pattonsburg, Coffey, Jameson and Mount Moriah.

This includes Interstate 35 in Missouri between mile markers 70 and
89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4037 9376 4004 9377 3993 9420 4003 9420
      4004 9421 4010 9422 4039 9377
TIME...MOT...LOC 1633Z 229DEG 41KT 4004 9413

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Blair

The radar

The Pleasant Hill radar (KEAX), 89 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

29 hail, 8 high wind, 3 thunderstorm wind. Local standard time, as filed.

Hail, Saline

When
March 31, 10:38 AM CST to 10:41 AM CST
Where
Saline County, 0.87 mi SE of Malta Bend
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -93.360

A supercell produced quarter size hail on the southeast side of Malta Bend in Saline County.

Hail, Saline

When
March 31, 10:42 AM CST to 10:44 AM CST
Where
Saline County, 1.83 mi WSW of Norton
Measured
1.25 in hail
Reported by
Public
Coordinates
39.190, -93.302

A supercell produced 1.25 hail east of Malta Bend in Saline County.

Hail, Chariton

When
March 31, 11:03 AM CST to 11:05 AM CST
Where
Chariton County, 1.03 mi E of Keytesville
Measured
1.25 in hail
Reported by
Public
Coordinates
39.430, -92.931

A supercell produced 1.25 hail in Keytesville in Chariton County.

Hail, Chariton

When
March 31, 11:07 AM CST
Where
Chariton County, 1.26 mi ENE of Salisbury
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.430, -92.800

A supercell produced 1 hail in Salisbury in Chariton County.

Hail, Daviess

When
March 31, 12:30 PM CST to 12:32 PM CST
Where
Daviess County, 3 mi ENE of Alta Vista
Measured
1 in hail
Reported by
Public
Coordinates
39.920, -94.150

A supercell produced 1 hail in western Daviess County.

Hail, Johnson

When
March 31, 12:30 PM CST to 12:32 PM CST
Where
Johnson County, 0.66 mi N of Leeton
Measured
1 in hail
Reported by
Public
Coordinates
38.590, -93.700

A supercell produced 1 hail in Leeton in southern Johnson County.

Hail, Daviess

When
March 31, 12:40 PM CST to 12:41 PM CST
Where
Daviess County, 3.5 mi SW of Bancroft
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.079, -93.890

A supercell produced 1 hail in northeastern Daviess County.

Hail, Harrison

When
March 31, 12:42 PM CST to 12:44 PM CST
Where
Harrison County, 0.28 mi SSW of Gilman City
Measured
1.25 in hail
Reported by
Public
Coordinates
40.146, -93.872

A supercell produced 1.25 hail in Gilman City in southeastern Harrison County.

Hail, Johnson

When
March 31, 12:42 PM CST to 12:44 PM CST
Where
Johnson County, 1.29 mi ESE of Knob Noster
Measured
1.75 in hail
Reported by
Public
Coordinates
38.760, -93.550

A supercell produced golf ball sized hail in Knob Noster in eastern Johnson County.

Hail, Johnson

When
March 31, 12:43 PM CST to 12:45 PM CST
Where
Johnson County, 1.16 mi N of (Szl)whiteman Afb
Measured
1.25 in hail
Reported by
Other Federal Agency
Coordinates
38.737, -93.553

A supercell produced 1.25 hail at Whiteman AFB in eastern Johnson County.

Hail, Johnson

When
March 31, 12:48 PM CST to 12:51 PM CST
Where
Johnson County, 1.87 mi NW of (Szl)whiteman Afb
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
38.741, -93.571

A supercell produced 1.75 hail at Whiteman AFB in eastern Johnson County.

Hail, Mercer

When
March 31, 1:00 PM CST to 1:02 PM CST
Where
Mercer County, 0.5 mi W of Princeton
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
40.400, -93.590

A supercell produced hail across Princeton in central Mercer County, with 1.5 hail being the largest hail report received from the town.

Hail, Mercer

When
March 31, 1:06 PM CST to 1:08 PM CST
Where
Mercer County, 3.6 mi SE of Modena
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.268, -93.626

A supercell produced golf ball sized hail in far southern Mercer County northwest of Spickard.

Hail, Cooper

When
March 31, 1:14 PM CST to 1:16 PM CST
Where
Cooper County, 0.56 mi W of Blackwater
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.980, -92.990

A supercell produced 1.25 hail in Blackwater in northwestern Cooper County.

Hail, Cooper

When
March 31, 1:14 PM CST to 1:16 PM CST
Where
Cooper County, 2.17 mi WNW of Blackwater
Measured
1 in hail
Reported by
Public
Coordinates
38.991, -93.018

A supercell produced 1 hail in just east of Nelson in northwestern Cooper County.

Hail, Saline

When
March 31, 1:15 PM CST to 1:16 PM CST
Where
Saline County, 1.16 mi NE of Nelson
Measured
1.25 in hail
Reported by
Public
Coordinates
38.990, -93.033

A supercell produced 1.25 hail in Nelson in southeastern Saline County.

Hail, Putnam

When
March 31, 1:27 PM CST to 1:29 PM CST
Where
Putnam County, 4.15 mi NE of Lucerne
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.510, -93.221

A supercell produced 1.5 hail northeast of Lucerne in western Putnam County.

Hail, Chariton

When
March 31, 1:31 PM CST to 1:34 PM CST
Where
Chariton County, 0.53 mi W of Cunningham
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.650, -93.240

Hail, Grundy

When
March 31, 1:32 PM CST
Where
Grundy County, 0.53 mi E of Trenton Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.080, -93.590

Hail, Grundy

When
March 31, 1:34 PM CST to 1:37 PM CST
Where
Grundy County, 1.74 mi NW of Trenton
Measured
1.75 in hail
Reported by
Public
Coordinates
40.100, -93.640

Hail, Howard

When
March 31, 1:40 PM CST to 1:43 PM CST
Where
Howard County, 0.54 mi E of Fayette
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.150, -92.690

Hail, Linn

When
March 31, 1:40 PM CST
Where
Linn County, 0.53 mi E of Brookfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.780, -93.070

Thunderstorm Wind, Mercer

When
March 31, 1:46 PM CST to 1:49 PM CST
Where
Mercer County, 1.72 mi ESE of Mill Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.310, -93.570

A metal lean-to was knocked over.

Hail, Howard

When
March 31, 1:47 PM CST to 1:50 PM CST
Where
Howard County, 4.06 mi SSE of Burton
Measured
3 in hail
Reported by
Public
Coordinates
39.170, -92.580

Three inch hail fell near Fayette. No damage was reported with this hail report.

Hail, Linn

When
March 31, 1:50 PM CST to 1:52 PM CST
Where
Linn County, 0.69 mi N of Brookfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.790, -93.080

Thunderstorm Wind, Grundy

When
March 31, 1:51 PM CST to 1:54 PM CST
Where
Grundy County, 0.53 mi W of Trenton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.080, -93.630

A tree and powerlines were knocked down.

Hail, Linn

When
March 31, 1:53 PM CST to 1:54 PM CST
Where
Linn County, 5.75 mi NNE of St Catharine
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
39.880, -92.970

Hail, Randolph

When
March 31, 1:57 PM CST to 2:00 PM CST
Where
Randolph County, 0.53 mi E of Clark
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.280, -92.340

High Wind, Platte

When
March 31, 2:00 PM CST to 5:00 PM CST
Where
Platte forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

KMCI ASOS station at the KC International Airport reported 59 mph gusts. There were a few reports of damage as well across the Kansas City metro area due to synoptically driven straight line winds.

High Wind, Jackson

When
March 31, 2:00 PM CST to 5:00 PM CST
Where
Jackson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Strong synoptically driven winds brought gusts between 50 and 60 mph to the Kansas City metro area. Aside from numerous locations reporting stronger than 58 mph winds, there was a residence in Greenwood that had shingles and tar paper removed from the house. There were also numerous powerlines and trees down around that area.

High Wind, Cass

When
March 31, 2:00 PM CST to 5:00 PM CST
Where
Cass forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Strong synoptically driven winds brought gusts between 50 and 60 mph to the Kansas City metro area. Aside from numerous locations reporting stronger than 58 mph winds, there was a one foot diameter tree down in Pleasant Hill.

High Wind, Henry

When
March 31, 2:00 PM CST to 5:00 PM CST
Where
Henry forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Synoptically driven straight line winds brought gusts well over 60 mph to a large portion of the area. In Tightwad, there was a 5 foot diameter tree down in town.

High Wind, Buchanan

When
March 31, 2:00 PM CST to 5:00 PM CST
Where
Buchanan forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

KSTJ in St. Joseph, Missouri measured a 74 mph wind gust due to synoptically driven straight line winds.

High Wind, Nodaway

When
March 31, 2:00 PM CST to 5:00 PM CST
Where
Nodaway forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

A semi was turned over by strong synoptically driven winds on US HWY 71 bypass in Maryville, just north of the Kawasaki facility. The driver sustained non-life threatening injuries. Several power poles were leaning just west of Maryville as well.

High Wind, Grundy

When
March 31, 2:00 PM CST to 5:00 PM CST
Where
Grundy forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Strong synoptically driven straight line winds played a role in a power pole being down in Trenton. In Brimson a tree was down onto a powerlines in the area, near Highway 146.

Hail, Adair

When
March 31, 2:20 PM CST to 2:23 PM CST
Where
Adair County, 1.74 mi SE of Kirksville
Measured
1.75 in hail
Reported by
Public
Coordinates
40.180, -92.560

Hail, Sullivan

When
March 31, 2:33 PM CST to 2:34 PM CST
Where
Sullivan County, 0.87 mi NE of Milan
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.210, -93.110

Hail, Putnam

When
March 31, 2:38 PM CST to 2:39 PM CST
Where
Putnam County, 2.1 mi E of Midway
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -93.040

Thunderstorm Wind, Putnam

When
March 31, 2:57 PM CST to 3:00 PM CST
Where
Putnam County, 1.26 mi WNW of Hartford
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.480, -92.850

A tree of unknown size and condition was knocked over.

High Wind, Macon

When
March 31, 3:45 PM CST to 5:00 PM CST
Where
Macon forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

Strong, synoptically driven winds played a role in a shed being destroyed in La Plata. The fire and rescue personnel estimated 65 mph wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089666, 1089667, 1089674, 1089676, 1089682, 1089712, 1089683, 1089684, 1089713, 1089714, 1089715, 1089720, 1089721, 1089716, 1089719, 1089718, 1089723, 1090559, 1090560, 1090561, 1090562, 1090563, 1090570, 1090564, 1090565, 1090571, 1090566, 1090573, 1090575, 1090576, 1090577, 1090578, 1090579, 1090580, 1090581, 1090567, 1090568, 1090569, 1090572, 1090582.